Dan came home from the hospital last Friday afternoon, September 18. Other than feeling very tired and weak, he felt pretty good until the weekend.
That’s when the chemotherapy side effects started to kick in. We were told that at some point, 3 to 7 days after the transplant, the side effects would start and like clockwork, they did.
Initially, it was mostly some mild waves of nausea and some general stomach discomfort. It graduated to infrequent vomiting. It was all pretty manageable with regular doses of Compazine (an anti-nausea drug).
Until it wasn’t.
Dan has to go to the hospital every morning for labs and vitals. Other than losing weight, everything actually looked well at those visits. His blood counts were “excellent” and everything else was in the normal range.
Yesterday, Tuesday, was the worst day so far. The nausea and vomiting were increasing, but it was now accompanied by dizziness. In fact, he fell coming up the stairs. Normally that would make me laugh. But there was nothing funny about it.
It was obvious that he was struggling.
Thankfully, he’s been sleeping better. However since Saturday night he started to feel “off”.
He couldn’t really describe it, other than to say, “I don’t know what to do with myself”.
He wasn’t in pain, but he just couldn’t get comfortable. He’d sit down and try to watch TV, but couldn’t concentrate. He didn’t want to talk or play with Chloe. He just wanted to go to bed. He was able to get settled in enough to listen to two full albums. It seems like that was the only thing he could do to relax.
Today he went in for his daily appointment and let them know what he was experiencing.
They took his blood pressure and it was very low. So they asked him to stand up and took it again. They couldn’t get a reading. Even more worrisome, when he stood up, his heart rate dropped into the 40s. A normal heart rate for him is about 65-70. A normal rate for an adult is 60-100.
They immediately put him on two bags of IV hydration, took him off one blood pressure medicine and a blood thinner, and cut back the dosage on another blood pressure medication. By the time he left, his blood pressure was 95/65. Still low, but acceptable.
He told them about the “off” feeling and learned that it was more than likely a side effect of the Compazine which he’s been taking regularly for nausea and vomiting. They switched him to Zofran, which I’ve been told is a much better option.
Since the day of his transplant, just one week ago, he’s lost 12 pounds. That's understandable considering how little he has been able to eat and how little of that he can actually keep down.
Today is Day 7.
I hope those predictions are accurate.
It’s really hard to watch someone you love feeling so miserable, especially when there is nothing you can do about it.
I’m sure that Dan will write about his experience when he’s feeling better. But I wanted to provide an update since we’ve both received calls, texts and emails and neither of us have been able to respond individually. We will - once this rough patch passes.
Thank you for your comments, texts, calls, messages, prayers and love. It means everything. Especially now when we are so isolated and locked down. It’s hard not to think about what it would be like to go through this without all the added stress and fear of COVID.
That being said, please keep yourselves safe. Wear your masks. Wash your hands. Stay home as much as you can; socially distance when you can’t, and take care of each other. It’s a hard time for everyone right now.
Love you all.